Ohio, 2021

Winter Weather in Ohio, February 1 to 2, 2021

February 1 to 2, 2021 · NWS PBZ · 9 events in 9 counties and zones

During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, particularly in the higher elevations.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

During the morning of January 31st, weakening low pressure moved northward into the lower Ohio Valley. Frontogenetic forcing allowed for some higher snow rates during the morning and early afternoon hours, particularly in the higher elevations. Snow rates became lighter in the afternoon as support for lift weakened and lifted northward, and as energy began to transfer to a coastal low. Accumulations through midnight were generally limited to four inches or less.

This event continued into early February, when strengthening northwest flow increased cold advection and allowed additional accumulating snow showers to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 31, 11:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 31, 11:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1120 PM EST Sun Jan 31 2021

.SYNOPSIS...
Slow moving low pressure will continue to generate snow and mixed
precipitation into Tuesday morning.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
No further changes were needed for the late eve update as widespread
light to moderate snow continues, with areas of freezing rain south
of Washington PA.

Previous...
A Winter Weather Advisory was reissued for counties surrounding MGW
as temperature is dropping below freezing again, so freezing rain is
likely with a late transition to snow again.

Although the low/associated wind field is projected to weaken,
sufficient omega/ascent is indicated along with a saturated
atmospheric to maintain periods of snow and areas of freezing rain.

Snowfall totals will be compromised by a lack of strong
frontogenetical forcing and dendritic growth potential with relative
warmth in the mid levels.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
As the low tracks eastward on Monday, cold advection will ensue
through the column and dendritic growth potential will improve;
however, a lack of jet dynamics should continue to inhibit snow band
formation. The advisory was thus continued for additional light snow
accumulation.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Ridging/warm advection is projected ahead of another cntrl CONUS low
as late week approaches. The approach of that trough will bring the
next precip chance for the weekend.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
Widespread IFR CIG and VSBY restrictions will continue through the
night and much of the TAF period as an area of snow(/wintry mix)
pivots across area terminals.

Terminals near I-70 (ZZV, HLG, AGC, LBE) will be near the snow-
sleet-freezing rain transition zone for the next few hours, while MGW
remains in rain or freezing rain. These terminals will likely turn
back to snow around or shortly after 06z, with Morgantown
transitioning back to snow closer to daybreak.

Little improvement is expected on Monday as snow continues and CIGs
remain at IFR or low MVFR heights. VSBYs will fluctuate in varying intensity
snowbands.

As for wind, gradually backing from a current easterly direction to a
northerly direction will occur on Sunday as the surface low
progresses eastward.

.Outlook...
Widespread restrictions and varying intensities of snow showers are
expected through Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 6 AM EST Tuesday for PAZ013>016-
     020>023-029-031-073-075.
     Winter Storm Warning until 6 AM EST Tuesday for PAZ074-076.
OH...Winter Weather Advisory until 6 AM EST Tuesday for OHZ039>041-049-
     050.
WV...Winter Weather Advisory until 6 AM EST Tuesday for WVZ001>004-012-
     021-509-510.
     Winter Storm Warning until 6 AM EST Tuesday for WVZ511>514.

&&
Hazardous weather outlook, Jan 31, 6:46 PM EST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
646 PM EST Sun Jan 31 2021

PAZ074-076-WVZ511>514-020000-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
646 PM EST Sun Jan 31 2021

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-049-050-PAZ013>016-020>023-029-031-073-075-WVZ001>004-012-
021-509-510-020000-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Washington-
Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
646 PM EST Sun Jan 31 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-PAZ007>009-020000-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-
646 PM EST Sun Jan 31 2021

This Hazardous Weather Outlook is for east central Ohio and
northwest Pennsylvania.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jan 31, 7:07 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
707 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             2 W KINGWOOD            39.47N  79.72W
01/31/2021  M7.1 INCH        PRESTON            WV   SOCIAL MEDIA

0630 PM     SNOW             MIDLAND                 40.64N  80.46W
01/31/2021  M1.5 INCH        BEAVER             PA   SOCIAL MEDIA

0658 PM     SNOW             1 N CARNOT-MOON         40.53N  80.22W
01/31/2021  M3.3 INCH        ALLEGHENY          PA   OFFICIAL NWS OBS

0701 PM     SNOW             BELLE VERNON            40.12N  79.87W
01/31/2021  M3.0 INCH        FAYETTE            PA   SOCIAL MEDIA

0704 PM     SNOW             FARMINGTON              39.81N  79.57W
01/31/2021  M3.5 INCH        FAYETTE            PA   PUBLIC

&&

EVENT NUMBER PBZ2100373
EVENT NUMBER PBZ2100374
EVENT NUMBER PBZ2100375
EVENT NUMBER PBZ2100376
EVENT NUMBER PBZ2100377

SKH
Local storm report, Jan 31, 8:15 PM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
815 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     SNOW             DAVIS                   39.13N  79.47W
01/31/2021  M11.2 INCH       TUCKER             WV   TRAINED SPOTTER

0716 PM     SNOW             FINLEYVILLE             40.25N  80.00W
01/31/2021  M3.1 INCH        WASHINGTON         PA   PUBLIC

0743 PM     SNOW             WEXFORD                 40.63N  80.05W
01/31/2021  M2.5 INCH        ALLEGHENY          PA   SOCIAL MEDIA

0743 PM     SNOW             ROSCOE                  40.08N  79.86W
01/31/2021  E2.0 INCH        WASHINGTON         PA   SOCIAL MEDIA

0813 PM     FREEZING RAIN    MORGANTOWN              39.64N  79.95W
01/31/2021  E0.10 INCH       MONONGALIA         WV   SOCIAL MEDIA

            ICE COATING TREES/ROADS ON PLEASANT HILL ROAD

&&

EVENT NUMBER PBZ2100378
EVENT NUMBER PBZ2100379
EVENT NUMBER PBZ2100380
EVENT NUMBER PBZ2100381
EVENT NUMBER PBZ2100382

SKH
Local storm report, Jan 31, 9:02 PM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
902 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             ALIQUIPPA               40.62N  80.25W
01/31/2021  M3.0 INCH        BEAVER             PA   PUBLIC

0811 PM     SNOW             NEW KENSINGTON          40.57N  79.75W
01/31/2021  M1.4 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0834 PM     SNOW             1 W GLENMOOR            40.67N  80.63W
01/31/2021  M2.5 INCH        COLUMBIANA         OH   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2100383
EVENT NUMBER PBZ2100384
EVENT NUMBER PBZ2100385

SKH
Local storm report, Jan 31, 10:58 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1058 PM EST SUN JAN 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             NE FRANKLIN PARK        40.58N  80.09W
01/31/2021  M1.8 INCH        ALLEGHENY          PA   PUBLIC

0710 AM     SNOW             SW MCDONALD             40.37N  80.24W
01/31/2021  M1.0 INCH        WASHINGTON         PA   PUBLIC

1000 AM     SNOW             YOUNGWOOD               40.24N  79.58W
01/31/2021  M1.2 INCH        WESTMORELAND       PA   PUBLIC

0333 PM     SNOW             1 N IMPERIAL            40.46N  80.21W
01/31/2021  M1.5 INCH        ALLEGHENY          PA   PUBLIC

0400 PM     SNOW             FRANKLIN PARK           40.60N  80.13W
01/31/2021  M2.3 INCH        ALLEGHENY          PA   PUBLIC

0400 PM     SNOW             E FARMINGTON            39.81N  79.56W
01/31/2021  M3.5 INCH        FAYETTE            PA   PUBLIC

0500 PM     SNOW             1 E SHARPSBURG          40.50N  79.90W
01/31/2021  M1.0 INCH        ALLEGHENY          PA   TRAINED SPOTTER

0530 PM     SNOW             1 NW FINLEYVILLE        40.27N  80.02W
01/31/2021  M2.0 INCH        WASHINGTON         PA   PUBLIC

0615 PM     SNOW             PARSONS                 39.10N  79.68W
01/31/2021  M4.1 INCH        TUCKER             WV   PUBLIC

0643 PM     SNOW             DAVIS                   39.13N  79.46W
01/31/2021  M8.0 INCH        TUCKER             WV   PUBLIC

0700 PM     SNOW             1 NW FINLEYVILLE        40.20N  80.00W
01/31/2021  M3.1 INCH        WASHINGTON         PA   PUBLIC

0800 PM     SNOW             1 W NEW KENSINGTON      40.57N  79.76W
01/31/2021  M1.4 INCH        WESTMORELAND       PA   TRAINED SPOTTER

0800 PM     SNOW             3 NW ALIQUIPPA          40.65N  80.30W
01/31/2021  M3.0 INCH        BEAVER             PA   PUBLIC

0830 PM     SNOW             FARMINGTON              39.81N  79.56W
01/31/2021  M4.6 INCH        FAYETTE            PA   PUBLIC

0830 PM     SNOW             1 N SHARON              41.25N  80.49W
01/31/2021  M1.2 INCH        MERCER             PA   PUBLIC

0850 PM     SNOW             PLUM                    40.45N  79.71W
01/31/2021  M1.2 INCH        ALLEGHENY          PA   PUBLIC

0903 PM     SNOW             2 NW WHEELING           40.08N  80.75W
01/31/2021  M1.4 INCH        OHIO               WV   PUBLIC

0903 PM     FREEZING RAIN    2 NW WHEELING           40.08N  80.75W
01/31/2021  M0.02 INCH       OHIO               WV   PUBLIC

0935 PM     SNOW             1 W HERMINIE            40.26N  79.76W
01/31/2021  M2.0 INCH        WESTMORELAND       PA   PUBLIC

0950 PM     SNOW             BUTLER                  40.87N  79.90W
01/31/2021  M1.0 INCH        BUTLER             PA   PUBLIC

0950 PM     SNOW             N CRANBERRY             40.71N  80.14W
01/31/2021  M3.8 INCH        BUTLER             PA   PUBLIC

&&

EVENT NUMBER PBZ2100386
EVENT NUMBER PBZ2100387
EVENT NUMBER PBZ2100388
EVENT NUMBER PBZ2100389
EVENT NUMBER PBZ2100390
EVENT NUMBER PBZ2100391
EVENT NUMBER PBZ2100392
EVENT NUMBER PBZ2100393
EVENT NUMBER PBZ2100394
EVENT NUMBER PBZ2100395
EVENT NUMBER PBZ2100396
EVENT NUMBER PBZ2100397
EVENT NUMBER PBZ2100398
EVENT NUMBER PBZ2100399
EVENT NUMBER PBZ2100400
EVENT NUMBER PBZ2100401
EVENT NUMBER PBZ2100402
EVENT NUMBER PBZ2100403
EVENT NUMBER PBZ2100404
EVENT NUMBER PBZ2100405
EVENT NUMBER PBZ2100406

KRAMAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Belmont

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Belmont forecast zone
Reported by
Department of Highways
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Highest storm total snowfall in Belmont County from Jan 31st to Feb 2nd was 4.0 inches near Morristown, OH.

Winter Weather, Carroll

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Carroll forecast zone
Reported by
Department of Highways
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Highest storm total snowfall in Carroll County from Jan 31st to Feb 2nd was 8 inches near Carrollton.

Winter Weather, Columbiana

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Columbiana forecast zone
Reported by
CoCoRaHS
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Highest storm total snowfall in Columbiana County from Jan 31st to Feb 2nd was 7.8 inches near Hanoverton, OH.

Winter Weather, Coshocton

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Coshocton forecast zone
Reported by
CoCoRaHS
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Highest snowfall total in Coshocton County from Jan 31st to Feb 2nd was 5.5 inches near Fresno, OH.

Winter Weather, Guernsey

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Guernsey forecast zone
Reported by
Public
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Highest snowfall total in Guernsey County from Jan 31st to Feb 2nd was 6.3 inches near Quaker City, OH.

Winter Weather, Harrison

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Harrison forecast zone
Reported by
Broadcast Media
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Highest snowfall total in Harrison County from Jan 31st to Feb 2nd was 5.0 inches near Cadiz, OH.

Winter Weather, Jefferson

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Highest snowfall total in Jefferson County from Jan 31st to Feb 2nd was 7.0 inches near Steubenville, OH.

Winter Weather, Muskingum

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Muskingum forecast zone
Reported by
Public
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Highest snowfall total in Muskingum County from Jan 31st to Feb 2nd was 8.0 inches near Zanesville, OH.

Winter Weather, Tuscarawas

When
February 1, 12:00 AM EST to February 2, 6:00 AM EST
Where
Tuscarawas forecast zone
Reported by
CoCoRaHS
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Highest snowfall total in Tuscarawas County from Jan 31st to Feb 2nd was 9.1 inches near Carmichaels, OH.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943890, 943891, 943892, 943893, 943894, 943895, 943896, 943897, 943898.